Alabama, 2016

Strong Wind in Alabama, April 6, 2016

April 6, 2016 · NWS HUN · 1 event in 1 county or zone

A strong cold front moved through northern Alabama, producing strong gradient winds in northwest Alabama and some isolated wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front moved through northern Alabama, producing strong gradient winds in northwest Alabama and some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 6, 12:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 12:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT WED APR 6 2016

.DISCUSSION...
A RATHER CHANGEABLE WX SITUATION IS UNDERWAY THIS AFTERNOON. ELEVATED
HIGH BASED -SHRA WERE EXITING SRN MIDDLE TN AND NERN AL. A BREAK IN
THE ACTIVITY WILL CONTINUE FOR A FEW MORE HOURS BEFORE A SHORTWAVE
TROF IN MO/AR ADVANCES THRU THE REGION LATE THIS AFTN AND EVENING.

WATER VAPOR IMAGERY INDICATES ITS ASSOCIATED VORTICITY WAVE WAS
CENTERED IN SC MO WITH A SPOKE EXTENDING S THRU AR. A NOTABLE DRY
SLOT WAS DELINEATING THE WAVE QUITE NICELY ON IMAGERY AND LIKELY WILL
ENHANCE MID LEVEL LAPSE RATES THAT ARE FORECAST TO BE RATHER STEEP.
SFC ANALYSIS AT 18Z SHOWS A WARM FRONT SITUATED FROM SRN AL THRU NRN
MS AND THE MEMPHIS METRO. THIS BOUNDARY DELINEATED TEMPS FROM THE
60S TO THE L-M70S. SFC DEW POINTS HAVE STRUGGLED TO INCREASE DUE TO
MIXING S OF THE WARM FRONT, WITH THE BEST MOIST AXIS FROM ERN TX THRU
SERN AR. EVENTUALLY THIS WILL ADVECT AHEAD OF THE COLD FRONT NOW
LOCATED FROM SERN MO THRU THE LITTLE ROCK AR AREA AND INTO ERN TX.
DEEP LAYER BULK SHEAR VALUES OF 50-60KT WILL BE SUFFICIENT FOR
SUSTAINED UPDRAFTS. 3H PRESSURE FALLS OF 3-4MB WAS LOCATED IN NRN
MS/WRN TN INDICATIVE OF STRONG WARM AIR ADVECTION OCCURRING IN
ADVANCE OF THE FRONT. SFC WIND GUSTS HAVE BRIEFLY EXCEEDED 30-35MPH
THIS MORNING, BUT HAVE SEEMED TO HAVE LEVELED OFF FOR THE TIME BEING.
WE WILL LIKELY KEEP A WIND ADVISORY IN PLACE THRU 01Z. RADAR IMAGERY
INDICATES HIGH BASED CONVECTION WAS INTENSIFYING IN ERN MS AHEAD OF
THE COLD FRONT. A LEAD BAND OF HIGH BASED SHOWERS HAS ALREADY CROSSED
THE MS RIVER AS WELL. THE COLD FRONTAL ACTIVITY MAY CONTINUE TO
INTENSIFY WITH INVERTED-V SOUNDING STRUCTURES INDICATIVE OF GUSTY
WINDS, POSSIBLY INTO THE LOW END SEVERE RANGE. THE TIMING OF THE
FRONTAL CONVECTION WILL BE FROM AROUND 23-03Z TIME FRAME FROM W TO E
ACROSS OUR FORECAST AREA. POPS SHOULD SHUT OFF AFTER 06Z.

THE NEXT SIGNIFICANT WX IMPACT WILL BE THE POTENTIAL FROST
CONDITIONS SATURDAY MORNING (GRADIENT WINDS MAY PREVENT A LARGE
THREAT), AND FROST/FREEZE CONDITIONS SUNDAY MORNING (POSSIBLE). TWO
COLD FRONTS ARRIVE THURSDAY AND AGAIN ON FRIDAY NIGHT BRINGING GOOD
DOSES OF COLD ADVECTION (8H TEMPS BY SATURDAY MORNING OF ZERO TO
-5C). THE SAVING GRACE ON SUNDAY MORNING IS THAT WARM AIR ADVECTION
ALOFT/ISENTROPIC ASCENT WILL DEVELOP MID AND HIGH CLOUDS (QPF TO OUR
W). SOUTHERLY FLOW MAY ALSO BEGIN TO INCREASE AT THE SFC. THUS, A
FREEZE IS NOT A CERTAINTY AT THIS POINT, BUT WE WILL FORECAST NEAR OR
AT FREEZING TEMPS IN OUR NERN AL AND SRN TN VALLEY LOCATIONS.

THE SUB-TROPICAL JET WILL BECOME MORE OF AN INFLUENCE EARLY NEXT
WEEK WITH A RAPID WARM UP BY MONDAY INTO TUESDAY. DEEP AND PERSISTENT
SWLY FLOW WILL ADVECT GULF MOISTURE INTO THE TN VALLEY RAPIDLY LATE
SUNDAY INTO EARLY MONDAY. THE FAST ECMWF MODEL IS FAVORED HERE. A
STRONG OR SEVERE QLCS IS PSBL MONDAY NIGHT INTO TUESDAY WITH A
HIGHLY DIVERGENT UPPER JET STRUCTURE NOTED. 2KM SHEAR VALUES OF ~40KT
ARE PROGGED.

&&

.AVIATION...
/ISSUED 1226 PM CDT WED APR 6 2016/
FOR 18Z TAFS...
A COLD FRONT CURRENTLY OVER CENTRAL AR AND WILL CONTINUE EASTWARD
TOWARDS THE TN VALLEY THIS AFTERNOON/EVENING. WHILE A FEW RETURNS
WERE ON REGIONAL RADARS, DRY AIR IN THE LOW/MID LEVELS PREVENTED MUCH
FROM REACHING THE SURFACE. A LINE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THE FRONT AND SPREAD FROM WEST TO EAST ACROSS
THE REGION. HAVE LOW CONFIDENCE IN THE TIMING OF STORMS AT THE
TERMINALS AND WHETHER OR NOT ANY STRONG STORMS WILL DEVELOP. IF ANY
STRONG STORMS DO DEVELOP, STRONG WIND GUSTS UP TO 50KTS WILL BE
THE PRIMARY IMPACT. AMENDMENTS WILL BE NEEDED AS WE BEGIN TO HAVE A
BETTER HANDLE ON THE TIMING OF THE LINE THROUGH THE TERMINALS.

THIS EVENING STORMS QUICKLY END, LEAVING ONLY SCT HIGH CLOUDS.

STUMPF

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    46  69  44  62 /  80  20  10  10
SHOALS        46  70  45  62 /  70  10  10  10
VINEMONT      46  67  44  60 /  80  20  10  10
FAYETTEVILLE  44  66  42  60 /  80  30  20  10
ALBERTVILLE   46  68  44  61 /  80  20  10  10
FORT PAYNE    45  68  43  61 /  80  30  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 6, 7:35 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 AM CDT WED APR 6 2016

ALZ001>010-016-TNZ076-096-097-071100-
LAUDERDALE-COLBERT-FRANKLIN-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
835 AM CDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED EMBEDDED THUNDERSTORMS WITHIN INCREASING SHOWERS ARE
EXPECTED THIS AFTERNOON INTO THE EARLY EVENING HOURS...AS A COLD
FRONT MOVES EASTWARD ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE IN THE LINE AND WILL BE CAPABLE OF STRONG GUSTY WINDS
AND SMALL HAIL.

SOUTHERLY WINDS ARE ALSO EXPECTED TO INCREASE INTO THE 15 TO
25 MPH RANGE WITH OCCASIONAL GUSTS NEAR 35 TO 40 MPH...MAINLY IN THE
HIGHER ELEVATIONS...LATER THIS MORNING AND CONTINUE INTO THE EARLY
EVENING HOURS. A WIND ADVISORY IS IN EFFECT FROM NOON THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO TUESDAY...AS
ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Colbert

When
April 6, 4:00 PM CST to 4:01 PM CST
Where
Colbert forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Strong gradient winds with estimated wind speeds around 40 mph, produced minor roof damage to three buildings in Sheffield, Alabama. One person was slightly injured.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622619.